Georgia, 2011

Hail in Georgia, April 21, 2011

April 21, 2011 · NWS CHS · 7 events in 3 counties and zones

A cold front in combination with an upper level disturbance and a warm unstable air mass, resulted in scattered strong to severe thunderstorms across southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A cold front in combination with an upper level disturbance and a warm unstable air mass, resulted in scattered strong to severe thunderstorms across southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Apr 21, 1:25 PM EST, 45 minutes earlier.

Area forecast discussion, Apr 21, 1:25 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
225 PM EDT THU APR 21 2011

.SYNOPSIS...
A COLD FRONT WILL MOVE INTO THE AREA TODAY...THEN STALL OVER OR
NEAR THE AREA THROUGH FRIDAY AS A WEDGE OF HIGH PRESSURE BUILDS
FROM THE NORTH. THE SURFACE HIGH WILL SLIP OFF THE COAST TO THE
NORTH AND PREVAIL OVER THE ATLANTIC THROUGH THE EARLY OR MIDDLE PART
OF NEXT WEEK. A COLD FRONT COULD THEN IMPACT THE AREA LATE
WEDNESDAY OR THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
DIURNAL CUMULUS HAVE SPREAD ACROSS THE FORECAST AREA THIS
AFTERNOON...MAINLY INLAND OF THE SEABREEZE NOW BECOMING EVIDENT IN
SATELLITE IMAGERY. MOSTLY SUNNY CONDITIONS DURING THE LATE MORNING
AND EARLY AFTERNOON HOURS...AS WELL AS A SLOWER PROGRESSION OF A
BACKDOOR FRONT LINGERING TO THE NORTH...HAVE ALLOWED CONDITIONS TO
WARM WELL ABOVE GUIDANCE NUMBERS. TEMPERATURES ARE NOW IN THE
UPPER 80S TO NEAR 90 DEGREES. DECENT INSTABILITY WITHIN THESE WARM
TEMPERATURES...COMBINED WITH DEWPOINTS IN THE LOW 60S...HAS
SUPPORTED THE INITIATION OF ISOLATED SHOWERS NEAR AREAS OF
SEABREEZE CONVERGENCE.

CONTINUE TO LEAN TOWARD MODEL SOLUTIONS THAT REPRESENT A SLOWER
FRONTAL PASSAGE LATER TODAY. ALTHOUGH THE MAIN BACKDOOR FRONT
COULD BE DELAYED UNTIL LATE AFTERNOON OR EVEN EARLY
EVENING...DIFFERENTIAL HEATING BOUNDARIES AND THE SEABREEZE WILL
ALL CREATE ADDITIONAL FOCI FOR LOW LEVEL CONVERGENCE. ABUNDANT
SHORTWAVE ACTIVITY WILL TRACK ACROSS THE REGION WHILE RIDING ALONG
THE NORTHERN PERIPHERY OF THE SUPPRESSED UPPER RIDGE...PROVIDING
DECENT UPPER LEVEL ENERGY TO THE UNSTABLE ATMOSPHERE.

CONVECTIVE COVERAGE WILL LIKELY BE MINIMAL UNTIL A LITTLE LATER IN
THE AFTERNOON...YET EXPECT SPATIAL EXTENT OF SHOWERS AND
THUNDERSTORMS TO INCREASE BY AROUND 20Z AND POSSIBLY PERSIST INTO
THE EVENING TIME FRAME. STRONG THUNDERSTORMS ARE POSSIBLE
CONSIDERING BOUNDARY INTERACTION...MODERATE INSTABILITY AND
SHORTWAVE ENERGY ALOFT. THERE IS SOME CONCERN THAT THE SLOWER
FRONTAL PASSAGE AND ASSOCIATED WARMER TEMPERATURES TODAY COULD
ALSO ENHANCE THE POTENTIAL FOR ISOLATED SEVERE CONVECTION. PREFER
TO MONITOR TRENDS AT THIS TIME BEFORE HIGHLIGHTING ANY INCREASED
POTENTIAL.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
TONIGHT...THE COLD FRONT LOOKS TO STALL ACROSS SOUTHEAST GEORGIA
AS HIGH PRESSURE SLIDES EAST THROUGH THE MID-ATLANTIC STATES.
THERE WILL STILL BE A SMALL RAIN THREAT WITH THIS BOUNDARY NEARBY.
LOWS SHOULD RANGE FROM AROUND 60 ACROSS THE NORTH TO LOWER TO MID
60S ELSEWHERE. HE LOCALLY COOLER COASTLINE.

FRIDAY THROUGH SUNDAY...THE COLD FRONT ACROSS THE FORECAST AREA
FRIDAY MORNING WILL TRANSITION OVER TO A WARM FRONT...AS IT IS
PULLED BACK NORTHWARD IN RESPONSE TO LOW PRESSURE MOVING THROUGH
THE CENTRAL PLAINS AND MID MS VALLEY. AT THE SAME TIME...THE HIGH
PRESSURE WEDGE WILL SLOWLY WEAKEN THROUGH THE DAY AS THE CENTER OF
THE HIGH OVER THE NE STATES SHIFTS THROUGH NEW ENGLAND IN THE
AFTERNOON. ANOTHER SHORT WAVE ALOFT WITHIN THE ZONAL FLOW WILL
PASS THROUGH THE FORECAST AREA...AND THAT ALONG WITH
CONVERGENCE/LIFT DUE TO THE PROXIMITY OF THE FRONT...PLUS WEAK
ISENTROPIC LIFT WILL LEAD TO A CHANCE OF SHOWERS AND T-STORMS. NOT
ONLY IS THERE PLENTY OF LOW LEVEL MOISTURE...BUT CROSS-SECTIONS
AND SOUNDINGS ALSO SHOW CONSIDERABLE DEEP MOISTURE...WITH THE
RESULTING PWATS AROUND 1.5 INCHES. SO SOME MUCH NEEDED RAINS WILL
OCCUR. BUT NOT EVERYONE WILL RECEIVE THESE RAINS...AS WE ARE
CARRYING 30-40 POPS OVER THE BULK OF THE REGION. WITH AN EAST TO
SE SYNOPTIC FLOW...WE WILL SHOW HIGHEST PROBABILITIES INLAND.
ALTHOUGH THE WEDGE DOES BEGIN TO WEAKEN WITH TIME...A COOLER AIR
MASS WILL PERSIST IN PLACE UNTIL THE FRONT LIFTS THROUGH FRIDAY
NIGHT. IN FACT WITH EXTENSIVE CLOUDINESS IN PLACE AND THE ONSHORE
FLOW WE WILL INDICATE MAX TEMPS RANGING FROM THE LOWER 70S FAR
NORTH AND AT THE COAST...TO THE LOWER 80S FAR SOUTH.

CHANGES TO THE PATTERN WILL TAKE PLACE BEGINNING SATURDAY AND
CONTINUING SUNDAY. DEEP RIDGING WILL SPREAD ACROSS THE AREA...AS THE
MID AND UPPER RIDGE BUILDS FROM THE SOUTH...WHILE THE SURFACE AND
LOW LEVEL RIDGE EXTENDS ACROSS THE AREA FROM THE ATLANTIC. THE
RESULTING SUBSIDENCE AND DRIER AIR ALOFT WILL LIMIT OUR CHANCES OF
ANY RAINFALL. GIVEN THAT THE MAIN TRIGGERS WOULD BE THE SEA BREEZE
BOUNDARY...AND PERHAPS SOME DIFFERENTIAL HEATING BOUNDARIES DUE TO
EARLY MORNING STRATUS/PATCHY FOG...RAIN CHANCES WILL BE SEVERELY
RESTRICTED. WHILE WE COULD SEE ISOLATED SHOWERS/T-STORMS FAR
INLAND THIS WEEKEND...WE HAVE CAPPED POPS AT 14 PERCENT. BUT NO
MENTION OF POPS IN THE GRIDS/PUBLIC FORECAST.LOW LEVEL THICKNESS
AND 850 MB TEMPS WILL CLIMB THROUGH THE WEEKEND WITHIN THE RETURN
FLOW AROUND THE SW AND WEST PORTION OF THE SUB TROPICAL ATLANTIC
RIDGE. THIS WARMER SOUTHERLY FLOW WILL SUPPORT READINGS WELL INTO
THE 80S BOTH DAYS AWAY FROM THE BEACHES.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
WHILE THE RIDGING ALOFT WILL GRADUALLY BREAK DOWN DURING THE EARLY
AND MIDDLE PART OF NEXT WEEK...THE SURFACE AND LOW LEVEL RIDGE WILL
HOLD FIRM UNTIL TUESDAY OR WEDNESDAY. AT THAT TIME A DEEPENING
TROUGH LOOKS TO DEVELOP OVER THE CENTRAL STATES. IN RESPONSE AN AREA
OF SURFACE LOW PRESSURE WILL FORM OVER THE SOUTHERN PLAINS TUESDAY
AND SHIFTS NE INTO THE OHIO VALLEY WEDNESDAY...AND INTO THE NE
STATES OR SE CANADA THURSDAY. AN ASSOCIATED COLD FRONT TRAILING FROM
THE LOW WILL PUSH INTO THE AREA LATE WEDNESDAY OR THURSDAY.

THE LACK OF SIGNIFICANT TRIGGERS AND DEEP MOISTURE WILL ALLOW US TO
MAINTAIN RAINFREE CONDITIONS THROUGH TUESDAY...BUT DEPENDENT UPON
HOW MUCH GULF MOISTURE IS ABLE TO MAKE IT INTO THE AREA AHEAD OF THE
COLD FRONT...WE ARE LOOKING FOR AT LEAST SLIGHT CHANCE TO CHANCE
POPS IN ASSOCIATION WITH THE NEXT COLD FRONT.

ALTHOUGH HEIGHTS WILL BEGIN TO LOWER ALOFT NEXT WEEK...850 MB TEMPS
CHANGE LITTLE. THUS WE WILL CONTINUE TO SHOW TEMPS ABOVE NORMAL
THROUGH THE LONG TERM PERIOD.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
HAVE REMAINED SOMEWHAT CONSERVATIVE IN ADDRESSING THE SPECIFIC
COVERAGE AND TIMING OF THUNDERSTORMS THIS AFTERNOON...AS
CONVECTIVE INITIATION AND FRONTAL PROGRESSION HAVE BEEN SLOWER
THAN DEPICTED IN EARLIER MODEL SOLUTIONS. LATEST THINKING IS THAT
THUNDERSTORM COVERAGE WILL INCREASE CLOSER TO 20Z TO 21Z...WITH
HIGHEST CONFIDENCE THAT STORMS COULD IMPACT THE TERMINALS BETWEEN
20Z AND 00Z. FORECAST MODELS SUGGEST SHOWERS AND THUNDERSTORMS
CONTINUING THROUGH THE EVENING AND OVERNIGHT HOURS. CONSIDERING
THAT THESE ARE NOT CLIMATOLOGICALLY FAVORED PERIODS FOR
CONVECTION...PREFER TO JUST DEPICT CB AT BOTH TERMINALS FROM 00Z
TO 03Z UNTIL CONVECTIVE TRENDS BECOME MORE APPARENT.

THE BACKDOOR FRONT IS EXPECTED TO MAKE PROGRESS SOUTHWARD THROUGH
THE EVENING HOURS...AND HAVE INDICATED WINDS GRADUALLY BECOMING
MORE EAST/NORTHEAST OVERNIGHT AS HIGH PRESSURE BUILDS INLAND. GUIDANCE
VALUES AND MODEL PROFILES SUGGEST THAT MVFR CEILINGS WILL LIKELY
DEVELOP AS LOW LEVEL FLOW TRANSITIONS SOLIDLY ONSHORE AFTER MIDNIGHT.
EXPECT IMPROVING CONDITIONS AFTER DAYBREAK FRIDAY...WITH CEILINGS
RISING TO VFR LEVELS. RAIN POTENTIAL FOR FRIDAY IS TOO UNCERTAIN
TO INCLUDE IN THE TAFS AT THIS TIME.

EXTENDED AVIATION OUTLOOK...THERE IS A CHANCE FOR A PERIOD OF
MVFR OR LOWER CONDITIONS AROUND DAYBREAK IN LOW STRATUS/FOG EACH
MORNING THROUGH MONDAY. SHRA AND/OR TSRA MAY ALSO IMPACT THE
TERMINALS FRIDAY AFTERNOON WITH A PERIOD OF MVFR/IFR VSBYS AND/OR
CIGS. OTHERWISE VFR WEATHER WILL PREVAIL.

&&

.MARINE...
TODAY AND TONIGHT...HAVE MADE ADJUSTMENTS TO THE WIND FIELDS TO
ACCOUNT FOR A POTENTIALLY SLOWER FRONTAL PROGRESSION FROM THE
NORTH. THE BACKDOOR FRONT WILL DROP INTO THE AREA LATER TODAY AND
THEN STALL OVER OR NEAR THE AREA TONIGHT. NO MARINE ISSUES ARE
EXPECTED UNTIL THE FRONT PASSES...AT WHICH TIME THERE WILL BE A
DECENT EAST/NORTHEAST SURGE. DEPENDING ON THE TIMING OF THE FRONT
AND STRENGTH OF THE ASSOCIATED PRESSURE GRADIENT...WINDS COULD
APPROACH ADVISORY LEVELS IN CHS HARBOR AND ACROSS AMZ350 WATERS
LATE TODAY INTO TONIGHT. DUE TO UNCERTAINTY IN THE FRONTAL
TIMING...NO ADVISORIES HAVE BEEN RAISED AT THIS TIME.
HOWEVER...CANNOT RULE OUT THE NEED FOR FLAGS AT SOME POINT...AS
WINDS REACH NEAR 20 KT AND BECOME GUSTY...AND SEAS BUILD UP TO 5
OR PERHAPS 6 FT.

FRIDAY THROUGH MONDAY...A FAIRLY PINCHED PRESSURE GRADIENT OVER
THE CHARLESTON COUNTY COASTAL WATERS ALONG WITH THE FAVORABLE
ONSHORE FETCH WILL PUSH CONDITIONS UP CLOSE TO SCA CRITERIA FRIDAY
MORNING. HOWEVER...THE LATEST INDICATIONS ARE THAT SUSTAINED WINDS
WILL REACH ONLY 15-20 KT IN CHARLESTON HARBOR AND AROUND 20 KT
ACROSS AMZ350. SEAS NEAR 20 NM OFF THE COAST WILL ATTEMPT TO BUILD
TO 6 FEET...BUT 5 FOOTERS ARE MORE LIKELY. THUS AFTER COORDINATION
WITH WFO ILM WE HAVE OPTED TO NOT ISSUE ANY SCA HEADLINES. FURTHER
SOUTH THE PRESSURE GRADIENT IS A LITTLE MORE RELAXED...WITH WINDS
HOLDING AT 15 KT OR LESS. SEAS WILL REACH 4 TO 5 FT WITH THE LONG
FETCH OF EASTERLY WINDS. WINDS WILL DROP OFF A BIT FRIDAY NIGHT AS
THEY VEER TO THE SE...BUT SEAS WILL CHANGE LITTLE DUE TO THE
CONTINUED ONSHORE FETCH WITH A COMBINATION OF WIND WAVES AND SMALL
SWELL WAVES.

A BERMUDA HIGH PRESSURE RIDGE WILL THEN SET UP ACROSS THE WATERS
SATURDAY AND PERSIST INTO EARLY NEXT WEEK. THIS ALLOWS FOR SOUTHERLY
WINDS MAINLY 15 KT OR LESS TO TAKE HOLD ACROSS THE LOCAL
WATERS...WITH SLIGHT VARIATIONS IN BOTH WIND DIRECTIONS AND SPEEDS
DUE TO LAND/SEA BREEZE CIRCULATIONS. SEAS REMAIN ELEVATED DUE TO
WIND WAVES ATOP LINGERING SWELL WAVES. HOWEVER...CONDITIONS OVERALL
DO REMAIN BELOW ANY SCA CRITERIA.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Apr 21, 3:01 AM EST, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
401 AM EDT THU APR 21 2011

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-220900-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
401 AM EDT THU APR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 21, 2:02 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
302 PM EDT THU APR 21 2011

GAZ140-141-211930-
COASTAL MCINTOSH-INLAND MCINTOSH-
302 PM EDT THU APR 21 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCINTOSH COUNTY
THROUGH 330 PM EDT...

AT 259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR MERIDIAN...MOVING SOUTH AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CARNIGAN...CRESCENT...DARIEN...MERIDIAN...RIDGEVILLE...SAPELO ISLAND
AND VALONA...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3133 8146 3149 8149 3155 8129 3144 8122
      3140 8125 3137 8124 3137 8127 3134 8127
      3131 8125 3129 8130 3130 8131 3131 8139
      3129 8141
TIME...MOT...LOC 1902Z 341DEG 2KT 3144 8135

The radar

The Jacksonville radar (KJAX), 112 km away, was scanning. The volume nearest the first event began at 19:07 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, McIntosh

When
April 21, 2:10 PM EST to 2:11 PM EST
Where
McIntosh County, Meridian
Measured
0.75 in hail
Reported by
Public
Coordinates
31.450, -81.380

The public reported penny size hail and small limbs down.

Hail, McIntosh

When
April 21, 4:50 PM EST to 5:00 PM EST
Where
McIntosh County, 1.18 mi E of South Newport
Measured
0.88 in hail
Reported by
Public
Coordinates
31.630, -81.380

The public reported nickel size hail lasting 10 minutes.

Hail, Liberty

When
April 21, 5:01 PM EST to 5:02 PM EST
Where
Liberty County, 3.65 mi SSE of Retreat
Measured
1.75 in hail
Reported by
Public
Coordinates
31.650, -81.400

The public reported golf ball size hail lasting 3 minutes.

Hail, Bryan

When
April 21, 6:10 PM EST to 6:11 PM EST
Where
Bryan County, 2.15 mi SSE of Belfast
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.900, -81.270

A trained spotter reported penny to quarter size hail along highway 144 near Rabbit Hill.

Hail, Bryan

When
April 21, 6:11 PM EST to 6:12 PM EST
Where
Bryan County, 2.76 mi N of Keller
Measured
0.88 in hail
Reported by
Public
Coordinates
31.890, -81.250

The public reported nickel size hail lasting 10 minutes.

Hail, Bryan

When
April 21, 6:15 PM EST to 6:16 PM EST
Where
Bryan County, 2.15 mi SSE of Belfast
Measured
1.5 in hail
Reported by
Public
Coordinates
31.900, -81.270

The public reported ping pong size hail along Charlies Road near Rabbit Hill.

Hail, Bryan

When
April 21, 6:28 PM EST to 6:29 PM EST
Where
Bryan County, 2.83 mi NNW of Keller
Measured
0.88 in hail
Reported by
Public
Coordinates
31.890, -81.260

The public reported dime to nickel size hail along Cricket Court in Richmond Hill.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304180, 304175, 304171, 304169, 304168, 304167, 304166.